Alert archive / Arizona / Blowing Dust Advisories in 2021
Blowing Dust Advisory 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this blowing dust advisory at Mar 9, 2021, 2:33 PM MST for 4 counties in Arizona; Imperial County, Riverside County, California. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2021, 2:33 PM MST (21:33 UTC)
- Expired
- Mar 9, 2021, 8:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 113 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2368 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
900 WWUS75 KPSR 092133 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 233 PM MST Tue Mar 9 2021 CAZ562>567-100800- /O.NEW.KPSR.DU.Y.0003.210309T2133Z-210310T0300Z/ /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Imperial Hot Mineral Springs, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 133 PM PST Tue Mar 9 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. For the Wind Advisory, west winds 15 to 25 mph with gusts up to 40 to 45 mph. * WHERE...Southwest corner of Imperial County, Salton Sea, Chuckwalla Mountains, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...For the Blowing Dust Advisory, until 7 PM PST this evening. For the Wind Advisory, until midnight PST tonight. * IMPACTS...Hazardous driving conditions due to reduced visibility. Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-568-100800- /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 133 PM PST Tue Mar 9 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Chiriaco Summit and Western portion of Joshua Tree National Park. * WHEN...Until midnight PST tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Patchy blowing dust may briefly lower visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
2 follow-up statements
052 WWUS75 KPSR 092228 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 328 PM MST Tue Mar 9 2021 AZZ530-532-535-536-539-553-554-559-CAZ569-100300- /O.EXA.KPSR.DU.Y.0003.000000T0000Z-210310T0300Z/ Parker Valley-Yuma-Southeast Yuma County-Gila River Valley- Gila Bend-Northwest Pinal County-West Pinal County- Sonoran Desert Natl Monument-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Yuma, Fortuna Foothills, Ligurta, Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Kaka, Martinez Lake, Blythe, Palo Verde, and Ripley 328 PM MST Tue Mar 9 2021 /228 PM PST Tue Mar 9 2021/ ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST /7 PM PST/ THIS EVENING... * WHAT...Areas of visibility between one quarter mile and one mile in blowing dust. Wind gusts of 30-35mph. * WHERE...In Arizona, Parker Valley, Yuma, Southeast Yuma County, Gila River Valley, Gila Bend, Northwest Pinal County, West Pinal County and Sonoran Desert National Monument. In California, Palo Verde Valley. * WHEN...Until 8 PM MST /7 PM PST/ this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility and more difficult handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ562>567-100800- /O.CON.KPSR.DU.Y.0003.000000T0000Z-210310T0300Z/ /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 228 PM PST Tue Mar 9 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. For the Wind Advisory, west winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Salton Sea, Southwest corner of Imperial County, Imperial Valley, Western Imperial County, Southeastern Imperial County and Chuckwalla Mountains. * WHEN...For the Blowing Dust Advisory, until 7 PM PST this evening. For the Wind Advisory, until midnight PST tonight. * IMPACTS...Hazardous driving conditions due to reduced visibility. Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ560-568-100800- /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 228 PM PST Tue Mar 9 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Chiriaco Summit and Western portion of Joshua Tree National Park. * WHEN...Until midnight PST tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
009 WWUS75 KPSR 100302 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 802 PM MST Tue Mar 9 2021 CAZ562>567-100800- /O.EXP.KPSR.DU.Y.0003.000000T0000Z-210310T0300Z/ /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Imperial County Southwest-Salton Sea-Chuckwalla Mountains- Imperial County Southeast-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Imperial Hot Mineral Springs, Winterhaven, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 702 PM PST Tue Mar 9 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...BLOWING DUST ADVISORY HAS EXPIRED... * WHAT...West winds 15 to 25 mph with gusts up to 35 mph. * WHERE...Salton Sea, Southwest corner of Imperial County, Imperial Valley, Western Imperial County, Southeastern Imperial County and Chuckwalla Mountains. * WHEN...Until midnight PST tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ AZZ530-532-535-536-539-553-554-559-CAZ569-100415- /O.EXP.KPSR.DU.Y.0003.000000T0000Z-210310T0300Z/ Parker Valley-Yuma-Southeast Yuma County-Gila River Valley- Gila Bend-Northwest Pinal County-West Pinal County- Sonoran Desert Natl Monument-Palo Verde Valley- Including the cities of Parker, Ehrenberg, Yuma, Fortuna Foothills, Ligurta, Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Kaka, Martinez Lake, Blythe, Palo Verde, and Ripley 802 PM MST Tue Mar 9 2021 /702 PM PST Tue Mar 9 2021/ ...BLOWING DUST ADVISORY HAS EXPIRED... Areas of blowing dust have subsided and visibility has improved. $$ CAZ560-568-100800- /O.CON.KPSR.WI.Y.0007.000000T0000Z-210310T0800Z/ Joshua Tree NP West-Chiriaco Summit- Including the cities of Cottonwood Visitor, Lost Horse-Keys Village, and Chiriaco Summit 702 PM PST Tue Mar 9 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Chiriaco Summit and Western portion of Joshua Tree National Park. * WHEN...Until midnight PST tonight. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Mar 9, 10:45 AM MST, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 9, 10:45 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1045 AM MST Tue Mar 9 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A slow moving weather disturbance will gradually move through the
Southwest this week providing a period of unsettled and breezy
weather for the region. Resulting temperatures will progressively
cool to nearly 10 degrees below normal by the latter half of the
week. A few light showers will be possible Wednesday through Friday
though many may not see rainfall and amounts should not be
particularly heavy. Drier and somewhat warmer weather should return
over the weekend.
&&
.DISCUSSION...
Early morning WV imagery depicts an expansive gyre spinning across
the Pacific NW beginning to edge equatorward in response to robust
energy dropping south from the Alaska panhandle. This massive
circulation will slowly progress into the SW Conus and temporarily
cutoff from the northern stream in response to upstream ridging
folding eastward acquiring a more zonal orientation. The breadth of
the cold core comprising this system can be represented not only by
the areal extent of closed convective elements, but also the number
of vorticity centers (at least 6 rotating about both an inner and
outer core) encapsulated within the overall circulation. The
resulting pattern will result in a period of unsettled weather
(probably more wind than precipitation) in addition to likely the
coolest temperatures for the region until November.
In the short term, copious amounts of mid/high level moisture
continue to stream into the forecast area within a strong jet
corridor. In fact, a vorticity couplet and intense left front jet
divergence can be seen in WV imagery west of the Baja progressing
towards the SW US. HREF and other CAMs resoundingly forecast strong
ascent forcing a narrow corridor of precipitation along an old
midtropospheric boundary later this morning through parts of Pinal
and Gila counties. With cloud bases at 12K ft and surface T/Td
spread 20F-30F, only higher terrain areas probably stand a chance of
actually getting more than sprinkles. Otherwise, gusty winds in
association with modest height falls and strengthening deep zonal
flow will be the greatest impact through tonight. Momentum transfer
via deep mixing will combine with terrain influences to produce
localized gusts in excess of 45 mph through parts of SE CA. High
resolution models also suggest a favorable setup for mountain rotors
jumping to the surface at times around the El Centro area. The
current wind advisory covers these possibilities although not all
locations will experience the full magnitude of the wind.
The primary PV anomaly will still be descending along the central CA
coast late Wednesday, however there is good evidence a lead
shortwave will be ejecting into southern CA in coincidence with a
130+kt jet core. This shortwave will pull a low level front and
deepening marine layer into the windward side of the coastal and
inland mountain ranges. With the main cold core and PV anomaly
lagging this lead wave and most of the initial moisture in the lower
boundary layer, most precipitation will be scoured away before
reaching the leeward southeast California side. However, the marine
layer may be deep enough to force moisture eastward in a H7-H8 layer
such that decaying showers breach into the lower deserts. Once
again, this scenario may support mountain rotors descending into
lower elevations, though extensive cloud cover may limit the full
potential.
While strong SW flow, slow height falls, and cooling temperatures
aloft will be approaching the forecast area Thursday, evidence among
operational and ensemble members still shows forcing mechanisms
lagging and little impetus for ascent much of the day. 00Z NAEFS
members are now in much better agreement pivoting an elongated,
positively tilted wave across the Los Angeles basin late Thursday
into a neutrally tilted quasi-cutoff feature directly over Arizona
Friday. Hence, confidence is much better that forced ascent and
frontogentical forcing will sweep through the region late Thursday
afternoon through Friday morning. While IVT does not look overly
impressive, there's decent evidence that some measure of low level
layer moisture becomes entrained along the frontal boundary. While
model QPF (both amounts and coverage) remains unimpressive given the
synoptic setup, automated NBM POPs in a 40-60% range seem to have
caught up to a reasonable level.
Depending on the exact forward motion and location of the cold core
Friday afternoon, some location in Arizona will be primed for cold,
shallow topped convection. Steepening midlevel lapse rates (H7-H5
layer 7-8 C/km) will likely become juxtaposed with residual moisture
trapped within the larger circulation along with the potential of
vorticity aided support. Although surface heating will only equate
to temperatures barely reaching 60F and dewpoints only in the 30s,
the magnitude of cold air aloft and steep lapse rates through the
environmental column could result in SBCape near 200 J/kg. Certainly
not the most unstable setup, however conceptually this scenario
historically matches ones where convective activity and coverage is
greater than initially anticipated.
Not surprising given the quasi-cutoff nature of this weather system,
but timing difference among ensemble members resumes over the
weekend resulting in lower forecast confidence. In all likelihood,
the center of the cold core will have lifted towards the four
corners by Saturday afternoon with drying, subsident flow streaming
into the majority of the CWA. However, there is a fair amount of
evidence that a vorticity lobe will sweep along the western
periphery of the circulation center invigorating moist ascent along
the Rim. This is a very common outcome given this pattern with
steering flow bringing snow showers into the higher terrain of Gila
County, and potentially a few decaying rain showers into the
foothills north and east of Phoenix. By Sunday and Monday, drying
and moderating conditions should be more common for the region
&&
.AVIATION...Updated at 1745Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Skies are expected to continue to clear over the next couple of
hours as the weather system that brought lower CIGS and even a few
sprinkles to the region this morning continues to move off to the
east. CIGS to be mainly CLR-FEW200 through the remainder of the TAF
period. Current southerly 8-10 kt crosswinds to become more westerly
and continue to increase in speed this afternoon. Gusts to around 25
kts will be possible across the metro before gusts begin to taper
off this evening. West winds continue into tonight, with a switch to
southerly Wed morning before reverting back to westerly by afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong, gusty winds will be the primary aviation concern for the
terminals over the next 24 hours. West winds will persist at KIPL
with gusty winds increasing to around 25-30 kts later this morning
through the afternoon. By around 20Z, gusts at KIPL are expected to
increase to upwards of 40 kts. Gusts are expected to begin gradually
tapering off this evening, with lighter westerly winds persisting
thru the rest of tonight and into Wed. At KBLH, southwest winds will
be favored with gusts increasing into the low 30s this afternoon
before subsiding this evening. Otherwise, these wind speeds could
create areas of blowing dust that reduce surface visibility. Lofted
dust could also create slantwise visibility issues. FEW-SCT high
clouds aoa 20 kft will clear out later this morning, allowing for
SKC conditions to prevail through the remainder of the TAF period.
&&
.FIRE WEATHER...
Thursday through Monday:
Much cooler and unsettled weather will impact most districts at the
beginning of the period with warmer and drier conditions returning
over the weekend. Some localized areas (mostly favoring south-
central AZ) could experience wetting rains with this weather system
though heavy rainfall is unlikely. There is an outside chance of an
isolated thunderstorm Friday afternoon. Wind speeds should relax
somewhat during the end of the week although occasionally breezy
conditions will still be possible. Minimum afternoon humidity levels
will mostly fall into a 20-30% range, though probably falling back
into the teens next week. Overnight recovery will be good in a 40-
70% range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 10 AM this morning to midnight PST tonight
for CAZ560-562>568.
&&
DISCUSSION...MO
AVIATION...Smith/Percha
FIRE WEATHER...MONearby
Blowing Dust Advisories in Arizona, 2021Blowing Dust Advisories in California, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.